Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 158, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 1, 2012, 6:33 PM EDT for Anderson County, Knox County, Roane County, Tennessee. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2012, 6:33 PM EDT (22:33 UTC)
- Expired
- Jul 1, 2012, 7:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Anderson County, TN, Knox County, TN, Roane County, TN
The radar
The Knoxville radar (KMRX), 85 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 6:45 PM EDT | TSTM WND DMG | 1 S Oak Ridge, TN | FEW TREES DOWN IN THE SOUTH END OF THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2251 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1768 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
935
WUUS54 KMRX 012233
SVRMRX
TNC001-093-145-012315-
/O.NEW.KMRX.SV.W.0158.120701T2233Z-120701T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
633 PM EDT SUN JUL 1 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ANDERSON COUNTY IN EAST TENNESSEE...
KNOX COUNTY IN EAST TENNESSEE...
ROANE COUNTY IN EAST TENNESSEE...
* UNTIL 715 PM EDT
* AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR OLIVER SPRINGS...OR 6 MILES NORTHWEST OF OAK
RIDGE...AND MOVING EAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
OAK RIDGE...OLIVER SPRINGS AND KARNS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3594 8445 3601 8441 3605 8436 3605 8434
3608 8437 3609 8436 3605 8407 3588 8415
TIME...MOT...LOC 2233Z 274DEG 19KT 3601 8437
$$
DGS2 follow-up statements
686
WWUS54 KMRX 012254
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
654 PM EDT SUN JUL 1 2012
TNC145-012304-
/O.CAN.KMRX.SV.W.0158.000000T0000Z-120701T2315Z/
ROANE TN-
654 PM EDT SUN JUL 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR ROANE COUNTY IS CANCELLED...
LAT...LON 3591 8428 3599 8432 3605 8429 3605 8407
3588 8415
TIME...MOT...LOC 2254Z 281DEG 18KT 3598 8425
$$
TNC001-093-012315-
/O.CON.KMRX.SV.W.0158.000000T0000Z-120701T2315Z/
ANDERSON TN-KNOX TN-
654 PM EDT SUN JUL 1 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR WESTERN KNOX AND ANDERSON COUNTIES...
AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR OAK RIDGE...MOVING EAST AT 20 MPH.
LOCATIONS IN THE WARNING INCLUDE...
KARNS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3591 8428 3599 8432 3605 8429 3605 8407
3588 8415
TIME...MOT...LOC 2254Z 281DEG 18KT 3598 8425
$$
DGS520
WWUS54 KMRX 012306
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
706 PM EDT SUN JUL 1 2012
TNC001-093-012316-
/O.EXP.KMRX.SV.W.0158.000000T0000Z-120701T2315Z/
ANDERSON TN-KNOX TN-
706 PM EDT SUN JUL 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KNOX AND ANDERSON
COUNTIES WILL EXPIRE AT 715 PM EDT...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. SOME
SMALL HAIL MAY BE POSSIBLE NEAR KARNS THROUGH 730 PM.
LAT...LON 3591 8427 3599 8432 3605 8429 3605 8407
3588 8415
TIME...MOT...LOC 2306Z 281DEG 18KT 3597 8418
$$
DGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:35 PM EDT, 2 hours 58 minutes earlier.
Area forecast discussion, Jul 1, 3:35 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 PM EDT SUN JUL 1 2012
.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...LITTLE CHANGE IN SURFACE
RIDGE OVER THE SOUTHERN APPALACHIANS THROUGH THE PERIOD. UPPER RIDGE
SHIFTS SLIGHTLY SOUTH THROUGH THE PERIOD. PARTIAL THICKNESS VALUES
LOWER SLIGHTLY. MCS ACTIVITY WILL LIKELY ROLL SE ALONG THICKNESS
PACKING AND AFFECT NORTHERN THIRD OF MRX CWA THROUGH THE PERIOD.
MODELS DO NOT HAVE A HANDLE ON THIS IDEA AND PIN POINTING TIMING
VERY DIFFICULT AT THIS TIME. HOWEVER EXPECT SOME STRONG CONVECTION
AND DEBRIS CLOUDINESS ACROSS NORTHERN AREAS. THIS ALSO WILL AFFECT
AFTERNOON TEMPERATURES SOMEWHAT SIMILAR TO TODAY. MOS TEMP GUIDANCE
HAS BEEN UNDERESTIMATING THE WARMTH OF THIS AIRMASS. FORECAST GRIDS
ARE A COUPLE DEGREES ABOVE GUIDANCE THROUGH THE PERIOD. THIS
CHALLENGES THE RECORD HIGHS FOR MONDAY JULY 2. CHA 99 TYS 98 TRI 97
ALL SET IN 1954. HEAT ADVISORY WILL LIKELY BE REQUIRED FOR THE
CHATTANOOGA AREA MONDAY. ELSEWHERE HEAT INDICES ARE FORECAST JUST
BELOW ADVISORY CRITERIA. WIDESPREAD 70S OVERNIGHT AND MID 90S TO 100
DURING THE DAY. LAYER MOISTURE INCREASES SO SPOTTY AFTERNOON
CONVECTION WILL BEGIN TO INCREASE EACH DAY.
.LONG TERM (WEDNESDAY THROUGH SUNDAY)...A SERIES OF SHORTWAVES ARE
EXPECTED TO TRACK OVER THE RIDGE BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA FOR WEDNESDAY THROUGH SUNDAY. STILL ABOVE
NORMAL TEMPERATURES ARE EXPECTED FOR THE PERIOD. STAYED RELATIVELY
CLOSE TO MEX/HPC GUIDANCE FOR TEMPERATURES
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 77 102 75 97 72 / 10 20 20 20 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 75 100 73 96 72 / 10 20 20 20 20
OAK RIDGE, TN 75 99 73 95 72 / 10 20 20 20 20
TRI CITIES AIRPORT, TN 70 95 66 94 67 / 30 30 30 20 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...HEAT ADVISORY UNTIL 9 PM EDT /8 PM CDT/ THIS EVENING FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
SULLIVAN...UNION...WASHINGTON TN...WEST POLK.
VA...NONE.
&&
SON/GHHazardous weather outlook, Jul 1, 4:38 AM EDT, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 438 AM EDT SUN JUL 1 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-020845- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 438 AM EDT SUN JUL 1 2012 /338 AM CDT SUN JUL 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... MORE HOT RECORD HIGH TEMPERATURES ARE EXPECTED TODAY...AS THE HEAT WAVE CONTINUES. FOR MORE ON THIS DANGEROUS HEAT...PLEASE SEE THE LATEST HEAT ADVISORY PRODUCTS FROM YOUR NATIONAL WEATHER SERVICE OFFICE. ISOLATED THUNDERSTORMS MAY BRING SPOTTY AND BRIEF RELIEF FROM THE HEAT...ESPECIALLY OVER THE HIGHER ELEVATIONS. AN ISOLATED STRONG TO SEVERE STORM COULD DEVELOP IN THE INTENSE HEAT OF THE AFTERNOON OR EVENING HOURS. GUSTY WINDS BELOW 50 MPH AND SMALL HAIL WOULD BE THE MAIN THREATS FROM THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... HIGH TEMPERATURES MAY NOT REACH RECORD VALUES MONDAY...BUT A HEAT ADVISORY MIGHT BE NEEDED FOR AT LEAST SOUTHERN PARTS OF EAST TENNESSEE. AS THE HIGH PRESSURE RIDGE WEAKENS ACROSS THE REGION...MOISTURE WILL GRADUALLY INCREASE FROM MID TO LATE WEEK. THIS INCREASE IN MOISTURE COULD LEAD TO A FEW AFTERNOON AND EVENING THUNDERSTORMS. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE...WITH THE MAIN THREATS BEING HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...UNLESS COVERAGE OF STRONG TO SEVERE THUNDERSTORMS INCREASES DURING THE WEEK. TG
In the hours before
Special weather statement, Jul 1, 5:24 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 524 PM EDT SUN JUL 1 2012 TNZ035-036-067-012215- ANDERSON TN-MORGAN TN-ROANE TN- 524 PM EDT SUN JUL 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...ANDERSON AND ROANE COUNTIES UNTIL 615 PM EDT... AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF OLIVER SPRINGS...OR 8 MILES SOUTHEAST OF WARTBURG...MOVING EAST AT 15 MPH. SMALL HAIL IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OAK RIDGE...CLINTON AND OLIVER SPRINGS. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. DGS
Local storm report, Jul 1, 5:51 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
551 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL 4 W OLIVER SPRINGS 36.04N 84.41W
07/01/2012 E0.88 INCH MORGAN TN PUBLIC
&&Local storm report, Jul 1, 6:14 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
614 PM EDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 4 WSW OLIVER SPRINGS 36.01N 84.40W
07/01/2012 E1.00 INCH MORGAN TN TRAINED SPOTTER
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 5:40 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Morgan, Roane | 35 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.